Alabama, 2001

Hail in Alabama, April 29, 2001

April 29, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 29, 2:33 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 2:33 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 29 2001

SPLIT FLOW CONTINUES ACROSS THE CENTRAL US. NORTHERN STREAM STAYS
WELL NORTH OF CWA AND SOUTHERN STREAM REMAINS IN THE GULF...WHICH
LEADS TO A RATHER NON-PROGRESSIVE FLOW REGIME THROUGH THE SHORT
TERM AS ADVERTISED BY PREVIOUS MODEL RUNS. MEAN RIDGE KEEPS
POSITIONED OVER THE EASTERN US WITH LARGE TROUGH DEVELOPING IN THE
WEST INTO THE EXTENDED.

HIGH BASED CONVECTIVE DEVELOPMENT CONTINUES ATTM ACROSS CENTRAL AL
AND BELIEVE ACTIVITY WILL ONCE AGAIN FALL APART AFTER SUNSET.
ATMOSPHERE IS SOMEWHAT UNSTABLE AND THE SOUNDINGS ARE INDICATING AN
INVERTED V...SO SOME STORMS COULD CAUSE GUSTY WINDS AND HAIL...BUT
OVERALL SEVERE NOT EXPECTED. ONE REPORT OF DIME SIZE HAIL IN TUS CO.

SURFACE HI PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH EXTENDED
EAST TO SOUTHEAST FLOW. COULD SEE A FEW STORMS MONDAY...MAINLY
NORTH...BUT MORE STABLE CONTIDIONS ARE EXPECTED. DRY IS THE WORD
FOR TUE AND WED. WILL NOT ALTER THE EXTENDED TOO MUCH DUE TO THE
UNCERTAINTY OF GULF MOISTURE ENTERING THE PICTURE. WILL KEEP CHC
POPS THUR THRU SUN.

PRELIM NUMBERS...
HSV BB 056/080 054/080 054 75-1-
BHM BB 057/080 055/080 054 7511-
MGM BB 058/082 056/082 055 75-1-=

.BHM...NONE.

In the hours before

Special weather statement, Apr 29, 12:17 PM CST, 4 hours 45 minutes before
ALZ001>038-040>050-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SUN APR 29 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
TODAY AND SLOWLY SHIFT NORTHWARD.  THIS BOUNDARY WILL CONTINUE TO BE
THE FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...ACROSS ALL BUT THE NORTHWESTERN CORNER OF THE
STATE.  THE BEST CHANCE FOR ACTIVITY IS ALONG AND SOUTH OF A LINE
FROM TUSCALOOSA...TO BIRMINGHAM...ANNISTON AND HEFLIN.  UPPER LEVEL
SUPPORT REMAINS MARGINAL...AND STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LIMITS.  THE ONLY THREAT FROM THESE STORMS WILL BE LIGHTNING
AND BRIEF GUSTY WINDS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
Local storm report, Apr 29, 4:26 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN APR 29 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     TUSCALOOSA 2 E            AL   1.00 INCH HAIL
04/29/01   TUSCALOOSA                     NICKEL TO QUARTER SIZE
                                          HAIL REPORTED BY
                                          TUSCALOOSA COUNTY EM8A.

The radar

The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
April 29, 5:02 PM CST
Where
Calhoun County, Ohatchee
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.783, -86.000

Dime size hail was reported near Ohatchee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242499.